Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

August 3, 2004Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2004, 6:34 PM MDT for Salt Lake County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 6:34 PM MDT (00:34 UTC)
Expired
Aug 3, 2004, 7:00 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 85 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 040034
SVRSLC
UTC035-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SANDY...MURRAY...COTTONWOOD HEIGHTS

* UNTIL 700 PM MDT

* AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COTTONWOOD HEIGHTS...OR ABOUT 2 MILES WEST
  OF COTTONWOOD HEIGHTS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES SOUTHEAST OF HOLLADAY AT 640 PM MDT

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR 
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4065 11200 4051 11186 4062 11157 4084 11173

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:40 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 3:40 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT TUE AUG 3 2004

.SYNOPSIS...A SOUTH TO SOUTHWESTERLY FLOW WILL REMAIN OVER THE AREA
THROUGH FRIDAY...THEN BECOME MORE WESTERLY AS A COLD FRONT DROPS
INTO THE NORTHERN SECTIONS OF UTAH FRIDAY NIGHT AND SATURDAY.  THE
FORECAST AREA WILL GRADUALLY DRY BY THE END OF THE WEEK FROM THE
WEST.

&&

.DISCUSSION...MID LEVEL SHORTWAVE ENTERING FORECAST AREA...COUPLED
WITH AN INCREASE IN MOISTURE AND INSTABILITY...CAPES NEAR 1000
J/KG...HAS LED TO SCATTERED THUNDERSTORMS.  SHORTWAVE SHOULD SUPPORT
CONVECTION INTO THE LATE EVENING HOURS.  A SECOND DISTURBANCE SHOULD
KEEP SOME MID LEVEL CLOUDINESS OVER REGION LATE TONIGHT...ESPECIALLY
NORTHEAST SECTIONS.  SOME DRYING INDICATED FOR WEDNESDAY...SO EXPECT
LITTLE IN THE WAY OF CONVECTION UNTIL LATE AFTERNOON AND
EVENING...WHEN ETA AMD GFS BOTH INDICATE A SHORTWAVE LIFTING NORTH
NORTHEAST ACROSS REGION.  THIS SHORTWAVE SHOULD INITIATE SCATTERED
STORMS.  BEST FORCING WILL BE PRESENT OVER SOUTHEAST SECTIONS OF
FORECAST AREA...WHERE STORMS COULD CONTINUE INTO THE EARLY MORNING
HOURS OF THURSDAY.  AFTERNOON HEATING AND RESIDUAL MOISTURE FAVOR
POPS OVER SOUTHEAST HALF ON THURSDAY AFTERNOON AND EVENING AND IN
THE FAR SOUTHEAST ON FRIDAY.  GFS PROGS A COLD FRONT TO DROP ACROSS
NORTHERN SECTIONS OF FORECAST AREA FRIDAY NIGHT AND SATURDAY.
AIRMASS WILL BE RATHER DRY...SO ONLY POTENTIAL FOR SHOWERS OR STORMS
WILL BE OVER HIGHER ELEVATIONS OF NORTHEAST UTAH.  WILL SEE A
TIGHTER HIGH TEMPERATURE GRADIENT ACROSS FORECAST AREA ON SATURDAY.
5H RIDGE AMPLIFIES OVER THE GREAT BASIN FROM LATE SATURDAY ON...SO
EXPECT WARMING TEMPERATURES AND GENERALLY DRY WEATHER TO PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

BARJENBRUCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:06 PM MDTSevere Thunderstorm WarningSLCSanpete24 min
Aug 3, 9:00 PM MDTSevere Thunderstorm WarningSLCTooele30 min
Aug 3, 9:27 PM MDTSevere Thunderstorm WarningSLCSalt Lake33 min
Aug 3, 9:58 PM MDTSevere Thunderstorm WarningSLCWasatch32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.